Texas, 2013

Drought in Texas, September 1 to 30, 2013

September 1 to 30, 2013 · NWS LUB · 22 events in 22 counties and zones

Drought levels generally improved one drought category level through the month of September. Several non-severe thunderstorm events contributed to rainfall across a wide portion of the most severe drought areas.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Drought levels generally improved one drought category level through the month of September. Several non-severe thunderstorm events contributed to rainfall across a wide portion of the most severe drought areas. Parmer County returned to severe (D2) drought while Bailey and Hall Counties remained in moderate (D1) drought conditions.

September saw a mix of localized heavy rainfall rainfall events along with very warm temperatures. An upper level ridge remained in control of the weather pattern for much of the month leading to temperatures 3.4 degrees and 3.1 degrees above normal at Lubbock and Childress, respectively. By the end of the month, the ridge was beginning to loosen its grip on the West Texas region allowing for several localized heavy rainfall events. The area that saw the most precipitation was the southeastern Texas Panhandle. On the 13th of September, Caprock Canyons State Park measured 3.88 inches. Keetch-Byram Drought Index values generally remained the same or worsened throughout the month. Levels were as high as 600-700 over the southwestern South Plains with readings as low as 200-300 over the southeastern Texas Panhandle.

Rain through the summer was enough to make area grasses grow and irrigated crops fill many fields. White River Lake was at an all time low, reporting zero percent of conservation capacity. Fuel moisture values remained near normal across the area. Some drying of fuels was beginning to occur on the South Plains. The warm conditions contributed to crop maturation after beneficial rains in August.

Economic losses due to drought through September since the drought began were estimated near $2.8 billion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 31, 10:46 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 31, 10:46 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1146 PM CDT SAT AUG 31 2013

.AVIATION...
IN THE SHORT TERM A CLUSTER OF THUNDERSTORMS OVER SOUTHWEST KANSAS
IS SHOWING SOME TENDENCY TO DRIFT TO THE SOUTH-SOUTHEAST AND MAY
YET END UP IN THE SOUTHEAST PANHANDLE LATER TONIGHT NOT FAR FROM
KCDS. MOST SOLUTIONS DIMINISH THIS ACTIVITY BEFORE REACHING KCDS
WHILE THE LATEST HRRR DOES BRING LIGHTER SHOWERS TO THE AREA AFTER
14Z. WE REMAIN UNCONVINCED SO WILL RETAIN THE MID LEVEL CLOUD
INCREASE AT KCDS AFTER 14Z. OTHERWISE...ARRIVAL OF THE COLD FRONT
BY LATE SUNDAY EVENING OR POSSIBLY DELAYED UNTIL EARLY MONDAY
MORNING SHOULD OFFER AT LEAST SOME OPPORTUNITY FOR THUNDER AT BOTH
KLBB AND KCDS. LATEST SOLUTIONS ARE NOT TERRIBLY EAGER TO MOVE
ACTIVITY IN BEFORE 06Z HOWEVER. WE WILL FOLLOW THIS LACKADAISICAL
APPROACH AND AVOID ADDING IMPLICIT THUNDER TO THE END OF THE 06Z
TAFS JUST YET. RMCQUEEN

&&

.PREV DISCUSSION... /ISSUED 617 PM CDT SAT AUG 31 2013/

AVIATION...
QUIET VFR CONDITIONS IN STORE THIS EVENING AND OVERNIGHT ALTHOUGH
DEVELOPING ISOLATED THUNDERSTORMS OVER THE OKLAHOMA PANHANDLE WILL
HAVE A TENDENCY TO DRIFT SOUTHEAST THROUGH THE EASTERN TEXAS
PANHANDLE OVERNIGHT. ALL SOLUTIONS END ACTIVITY BEFORE REACHING
CHILDRESS...ALTHOUGH A MID LEVEL CLOUD LAYER SEEMS LIKELY TO
SURVIVE INTO KCDS EARLY SUNDAY ALONG WITH PERHAPS A SHIFT TO MORE
VARIABLE SURFACE WINDS. WILL TRY TO ADDRESS THIS WITH MORE
CONFIDENCE FOR THE 06Z TAF. OTHERWISE FOCUS WILL BE TOWARDS
INCREASING THUNDER CHANCES FOR BOTH TAF SITES JUST BEYOND THE END
OF THIS TAF PERIOD WITH APPROACHING WEAK COLD FRONT. RMCQUEEN

PREV DISCUSSION... /ISSUED 245 PM CDT SAT AUG 31 2013/

SHORT TERM...
THE PERSISTENT UPPER RIDGE CENTERED OVER NEW MEXICO WAS PROVIDING
ANOTHER HOT DAY FOR THE SOUTH PLAINS REGION. 19Z TEMPERATURES WERE
RUNNING 1-3 DEGREES ABOVE YESTERDAY AT THIS TIME...VARYING FROM THE
MID-90S ON THE CAPROCK TO AT OR JUST ABOVE 100 ACROSS THE FAR
EASTERN ZONES. THE HIGH SO FAR AT KLBB HAS REACHED 97 DEGREES AND
WILL TOP OUT VERY CLOSE TO THE RECORD OF 100 DEGREES...SET BACK IN
1930. THE STRONG HEATING AND RESULTANT DEEP MIXING WAS NOW
SUPPORTING A FEW HIGH-BASED CUMULUS...THOUGH LIMITED
MOISTURE/INSTABILITY AND WARM MID-LEVELS SHOULD KEEP THESE CLOUDS
LIMITED IN VERTICAL EXTENT. INSTEAD...THE CLOSEST CONVECTION WAS
FIRING ACROSS THE HIGHER TERRAIN OF NEW MEXICO AND COLORADO...WITH
ADDITIONAL DEVELOPMENT POSSIBLE INTO THE NORTHERN TEXAS PANHANDLE
THROUGH WESTERN KANSAS. WEAK STEERING FLOW WILL DIRECT THIS ACTIVITY
SLOWLY SOUTHEASTWARD AND THERE IS AN OUTSIDE CHANCE DECAYING
CONVECTION COULD AFFECT THE NORTHEAST ZONES LATE TONIGHT/EARLY
SUNDAY...THOUGH THE MORE LIKELY OUTCOME IS AN INCREASE IN MID/HIGH
CLOUDINESS.

THE WESTERN RIDGE WILL AMPLIFY OVER THE ROCKIES THROUGH SUNDAY IN
ADVANCE OF AN UPPER LOW OFF THE WEST COAST WHILE A POTENT SHORTWAVE
TROUGH TRANSLATES ACROSS THE UPPER MIDWEST AND INTO THE GREAT LAKES.
THIS MODEST PATTERN ADJUSTMENT WILL ALLOW HEIGHTS TO DECREASE
SLIGHTLY LOCALLY WHILE ALSO CAUSING THE MONSOONAL MOISTURE PLUME TO
BEND SOUTHWARD AND OVER THE AREA LATER IN THE DAY. IN ADDITION...THE
PASSING NORTHERN WAVE WILL PROPEL A COLD FRONT SOUTHWARD THROUGH THE
PLAINS...WITH THE LATEST INDICATIONS THAT THE FRONT WILL BE NEAR OR
INTO OUR NORTHERN ZONES BY LATE SUNDAY AFTERNOON. THE COMBINATION OF
THE FRONT...IMPROVED MID-LEVEL MOISTURE AND PERHAPS WEAK UPPER
SUPPORT WITHIN THE MOISTURE PLUME WILL RESULTING IN INCREASING
SHOWER/STORM CHANCES SUNDAY AFTERNOON INTO SUNDAY NIGHT. BEFORE
00Z...EXPECT THE BEST CHANCE OF CONVECTION TO FAVOR THE NORTHERN
HALF OF THE CWA WHERE SLIGHT CHANCE POPS WERE MAINTAINED. RELATIVELY
HOT AND DRY LOW LEVELS WITH AN INVERTED-V PROFILE COUPLED WITH MOIST
MID/UPPER LEVELS COULD SUPPORT A FEW STRONG WIND GUSTS WITH ANY MORE
INTENSE RAIN CORES. ALSO THE BETTER MOISTURE ALOFT AND RESULTING
INCREASING PWATS /FROM 1 TO 1.5 INCHES/ COUPLED WITH RELATIVELY SLOW
STEERING FLOW COULD SUPPORT DECENT RAINFALL IN A FEW SPOTS...THOUGH
COVERAGE OF CONVECTION MAY BE FAIRLY LIMITED. OTHERWISE...WE WILL
SEE ANOTHER MILD NIGHT TONIGHT...SIMILAR TO THIS MORNING. IT WILL
BE HOT AGAIN SUNDAY BUT INCREASED CLOUD COVER AND LOWERING
THICKNESSES AND HEIGHTS SHOULD KNOCK TEMPERATURES DOWN A TOUCH FROM
TODAY FOR MOST SPOTS.

LONG TERM...
COLD FRONT TO SAG SWD THROUGH THE FCST AREA SUNDAY EXPECTED TO
CONTINUE TO FOCUS THUNDER DEVELOPMENT MAINLY ACROSS THE NRN ZONES
THROUGH THE EVENING. FOCUS LIKELY TO SHIFT SLIGHTLY TO THE ROLLING
PLAINS OVERNIGHT AS UPPER SUPPORT ROTATING AROUND THE SRN ROCKIES
RIDGE STAYS JUST TO THE EAST OF THE FCST AREA. PRE-06Z POPS LOOK
GOOD AS THEY ARE BUT WILL ADJUST 06Z-12Z POPS WITH 30S EAST AND
20S ELSEWHERE.

STILL APPEARS TO BE SOME POTENTIAL FOR SHOWERS AND THUNDER MONDAY
AFTN POSSIBLY LINGERING INTO THE EVENING IN UPSLOPE FLOW REGIME TO
THE NORTH OF THE FRONT WHICH BY THAT TIME LIKELY TO BE DRAPED
ACROSS THE PERMIAN BASIN. THIS SHOULD FOCUS POPS TOWARD THE SWRN
THIRD OF THE FCST AREA...ALTHOUGH CONFIDENCE NOT QUITE HIGH ENOUGH
TO BUMP INTO CHANCE CATEGORY.

REMAINDER OF THE PERIOD LOOKS TO BE DRY WITH TEMPS AT OR JUST
ABOVE SEASONAL NORMS. STILL SOME MODEL DIFFERENCES ON HOW THE
RIDGE OVER THE SRN ROCKIES EXPANDS WITH RECENT TRENDS SUGGEST
EXPANSION MORE NWD RATHER THAN EWD ONTO THE PLAINS. LAST SEVERAL
ITERATIONS OF MEDIUM-RANGE MOS GUIDANCE KEEPS KLBB HIGHS IN A
RANGE FROM 89-92 DEGREES. CURRENT FCST FOR MID TO LATE WEEK IN
GREAT SHAPE WITH FEW CHANGES TO BE MADE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64  93  63  87  63 /  10  20  30  20  20
TULIA         67  93  65  87  64 /   0  20  30  20  20
PLAINVIEW     66  94  65  87  64 /   0  20  30  20  20
LEVELLAND     64  97  66  88  66 /   0  10  20  20  20
LUBBOCK       71  97  68  89  66 /   0  10  20  20  20
DENVER CITY   63  95  66  87  64 /   0  10  20  20  20
BROWNFIELD    65  98  68  89  66 /   0  10  20  20  20
CHILDRESS     70  99  69  92  67 /  10  20  30  20  10
SPUR          71 101  70  89  68 /   0  10  20  20  20
ASPERMONT     73 101  71  91  70 /   0  10  20  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/05
Hazardous weather outlook, Aug 31, 4:28 AM CST, 19 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
528 AM CDT SAT AUG 31 2013

TXZ021>044-011030-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
528 AM CDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 drought. Local standard time, as filed.

Drought, Briscoe

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Castro

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Castro forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Childress forecast zone
Reported by
Drought Monitor
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cochran

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cochran forecast zone
Reported by
Drought Monitor
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Cottle

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cottle forecast zone
Reported by
Drought Monitor
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Crosby

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Crosby forecast zone
Reported by
Drought Monitor
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Dickens forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Garza forecast zone
Reported by
Drought Monitor
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hale forecast zone
Reported by
Drought Monitor
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hockley

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hockley forecast zone
Reported by
Drought Monitor
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Kent forecast zone
Reported by
Drought Monitor
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
King forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lamb

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lamb forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Lubbock

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lubbock forecast zone
Reported by
Drought Monitor
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Lynn

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lynn forecast zone
Reported by
Drought Monitor
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Motley forecast zone
Reported by
Drought Monitor
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Parmer

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Parmer forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Stonewall

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
Drought Monitor
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Swisher forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Terry

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Terry forecast zone
Reported by
Drought Monitor
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
Drought Monitor
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472390, 472391, 472392, 472393, 472394, 472395, 472396, 472397, 472398, 472399, 472400, 472401, 472402, 472403, 472404, 472405, 472406, 472407, 472408, 472409, 472410, 472411.